Michigan, 2007

Damaging Winds in Michigan, May 15, 2007

May 15, 2007 · NWS IWX · 6 events in 4 counties and zones

A combination of a prefrontal outflow boundary drapped across northern Indiana and a MCV from overnight convection across Nebraska the night before provided the focus for convection to develop. In addition, unstable conditions develop during the late morning and early afternoon with SBCAPES of 1500 to 2500 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A combination of a prefrontal outflow boundary drapped across northern Indiana and a MCV from overnight convection across Nebraska the night before provided the focus for convection to develop. In addition, unstable conditions develop during the late morning and early afternoon with SBCAPES of 1500 to 2500 j/kg. Storms began to develop on this boundary during the mid afternoon hours and rapidly became severe across Indiana. A line of storms associated with the MCV and an approaching trough moved across the northern part of Indiana and into extreme southern Michigan. This line evolved into several small bowing segments which produced numerous reports of damaging winds, especially across parts of St Joseph county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 15, 11:44 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, May 15, 11:44 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1244 PM EDT TUE MAY 15 2007

.AVIATION...
AT 16Z...A COLD FRONT EXTENDED FROM ERN LAKE HURON...SOUTHWEST
INTO NRN MICHIGAN...SRN LAKE MICHIGAN...THEN INTO THE MID MS VLY.
THIS FRONT IS FCST TO TRAVERSE THE TAF SITES 21Z AND 02Z.

THE COLD FRONT WILL INTERACT WITH MODERATE INSTABILITY AHEAD OF
IT...WHICH WILL RESULT IN A 2 TO 4 HOUR WIND OF SHOWERS AND
THUNDERSTORMS AHEAD AND JUST BEHIND THE FRONT. ATTM...HAVE
THUNDERSTORMS OCCURRING AT KSBN AROUND 20Z AND AROUND 23Z AT KFWA.
WILL KEEP CONDITIONS IN THE MVFR CATEGORY...BUT LOCAL IFR CONDITIONS
...ESPECIALLY FROM HEAVY RAIN...CAN NOT BE RULED OUT AND WILL BE
MONITORED. ONCE THE FRONT PASSES BY...CAA AND LOW LVL MOISTURE
WILL CAUSE CIGS TO GRADUALLY LOWER BELOW THE 2000 FOOT LEVEL
OVERNIGHT. THERE WILL ALSO BE A PERIOD OF POST FRONTAL SHOWERS
BETWEEN 00Z AND 06Z. A WEAK RIDGE OF HIGH PRESSURE IS FCST TO
BUILD INTO THE REGION AROUND 18Z. THIS WILL ALLOW LOW CIGS TO
EVENTUALLY SCATTERED OUT AROUND THAT TIME.

&&

.PREV DISCUSSION...

/ISSUED 1033 AM EDT TUE MAY 15 2007/

UPDATE...
AT 14Z...A COLD FRONT STRETCHED FROM NRN LAKE HURON...SOUTHWEST
INTO NRN LOWER MICHIGAN...NRN LAKE MICHIGAN...SE WISCONSIN...THEN
INTO THE MID MS RIVER VLY. THE FRONT WILL MOVE A LITTLE SLOWER
THAN PREVIOUS THOUGHT...SO HAVE DELAYED THE ONSET OF SHOWERS AND
THUNDERSTORMS ACRS THE REGION UNTIL MID TO LATE AFTERNOON. WITH
MORE SUNSHINE EXPECTED...TEMPS WERE RAISED A FEW DEGREES FOR MOST
OF THE AREA OUTSIDE OF THE LAKE MICHIGAN SHORELINE. ALTHOUGH MODERATE
DEEP LAYER SHEAR IS EXPECTED TO ACCOMPANY THE FRONT LATE THIS AFTN
AND EVENING...MOISTURE TRANSPORT IN THE LOW LEVELS ARE STILL
SOMEWHAT MEAGER FOR MAY STANDARDS. CURRENT DEWPOINTS IN THE UPPER
40S TO LOWER 50S WILL HAVE TO CLIMB INTO THE UPPER 50S TO AROUND
60 TO ACHIEVE SBCAPES BETWEEN 1000 AND 1500 J/KG. THE STORM
PREDICTION CENTER CONTINUES TO HAVE THE ENTIRE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR DAMAGING WINDS AND HAIL.
WILL CONTINUE TO MONITOR OBSERVATIONAL TRENDS AND LATEST MODEL
GUIDANCE TO SEE HOW THIS POTENTIAL SEVERE WEATHER EVENT PANS OUT.

/ISSUED 354 AM EDT TUE MAY 15 2007

SHORT TERM...
TODAY THROUGH TONIGHT

LEAD MID LEVEL SHORTWAVE IMPULSE IS CURRENTLY TRAVERSING THE
NORTHERN MIDWEST...SUPPORTING AN AREA OF SHOWERS AND THUNDERSTORMS
ALONG A COLD FRONT. THE HEAVIEST STORMS WERE LOCATED IN NORTHEASTERN
WI WHERE BEST UPPER LEVEL SUPPORT AND LL THERMODYNAMICS WERE IN
PLACE. LOCALLY...GUSTY SOUTHWEST WINDS VIA 40 TO 60 KNOT H925 JET
WERE AFFECTING WESTERN PORTIONS OF CWA ALLOWING BL TO REMAINED
MIXED. TEMPS WERE HOVERING IN THE LOWER 70S-UPPER 60S IN THIS AREA.
FARTHER EAST LIGHT WINDS AND CLEAR SKIES HAVE ALLOWED TEMPS TO FALL
IN THE LOWER 60S.

SEMI-TRICKY FORECAST IN THE BOOKS TODAY AS FRONTAL TIMING WILL
DETERMINE WHO GETS BEST PRECIP CHANCES ACROSS THE FA. STILL HAVE
LIKELY POPS ACROSS CWA. HOWEVER...IT IS THE NORTHWESTERN PORTION OF
THE FA THAT MAY BE PROBLEMATIC. CURRENT SHORT RANGE MODELS ARE ALL
AGREEING ON BRINGING COLD FRONT INTO NORTHWESTERN CWA BY EARLY
AFTERNOON...ABOUT THE TIME CONVECTIVE TEMPS WILL BE REACHED. TWO
IMPORTANT METEOROLOGICAL FACTORS WILL PLAY INTO CONVECTIVE
INITIATION...LAKE MI MODIFICATION OF FRONT AND OUTFLOW BOUNDARY
MODIFICATION OF COLD FRONT FROM ONGOING CONVECTION ACROSS UPPER
MIDWEST. BOTH WOULD ALLOW SOME ACCELERATION OF SFC FRONT...PLACING
STRONGEST CONVERGENCE ZONE AWAY FROM THE LAKE WITH STRONG SINK
BEHIND THIS ZONE. WITH THAT SAID EXPECTING BEST THUNDERSTORM CHANCES
TO FALL EAST OF A LINE FROM STARKE COUNTY IN...TO ST. JOE COUNTY MI.
THIS IS WHERE THE BEST SFC CONVERGENCE...DAYTIME HEATING AND UPPER
LEVEL SUPPORT WILL BE FAVORED.

BULK OF MID AND HIGH CLOUDS FROM ONGOING CONVECTION ARE
EXPECTED TO STAY WELL NORTH OF CWA TODAY AND ALLOW SUNSHINE TO COVER
THE FA. STILL EXPECTING HIGHS IN THE 80S...ESPECIALLY SINCE MANY
PLACES WILL HAVE A HEAD START IN THE 70S. MOISTURE WILL CONTINUE TO
ADVECT INTO THE AREA THIS MORNING. COMPARING THE WRF TO CURRENT
OBSERVATIONAL TRENDS REVEALS IT IS DOING A GOOD JOB. HAVE TRENDED
MOISTURE ADVECTION TO IT. BY EARLY AFTERNOON EXPECTING 60S DEWPOINTS
IN FA. THIS COMBINED WITH TEMPS IN THE 80S WILL PRODUCE ML-CAPE
VALUES IN THE 1200 TO 2000 J/KG RANGE. EXPECTING SOME MOISTURE
POOLING JUST AHEAD OF SFC FRONT...WHICH WOULD EVEN SUPPORT LOCALLY
HIGHER CAPE VALUES. WRF HINTS AT THIS. WELL MIXED SUB CLOUD
LAYER...STEEP MID-LEVEL LAPSE RATES /6-7 C/KM/...AND STORM MOTION IN
DIRECTION OF 30 KNOT 0-3KM SHEAR VECTOR WILL ALLOW A DAMAGING WIND
THREAT. THIS WILL ESPECIALLY BE TRUE WHEN EXPECTED COLD POOL
DEVELOPS...TRANSITIONING THUNDERSTORMS INTO A LINEAR CONVECTIVE
SYSTEM WITH BOWING SEGMENTS. MODELS INDICATE MID LEVEL SPEED MAX
WILL ADVECT INTO THE REGION BY LATE AFTERNOON...INCREASING DEEP
SHEAR. THIS SHOULD HELP INCREASE SEVERE THREAT ALLOWING BETTER STORM
STRUCTURE ORGANIZATION. ISOLATED HAIL WILL ALSO BE POSSIBLE WITH
STEEP MID-LEVEL LAPSE RATES AND DYNAMIC COOLING ALOFT FROM
APPROACHING MID LEVEL WAVE. HAVE TAILORED POPS AND WEATHER FOR THESE
CONCERNS.

LONG TERM...
WED-MON...UPR LEVEL TROF DIGGING SE INTO THE MS VLY TODAY WILL BE
OVER THE GRTLKS STATES WED. SFC CDFNT WILL BE OVER THE OH VALLEY
IN THE MORNING AND MOVE EAST TO THE MID ATLANTIC COAST BY EVE. LOW
LEVEL CYCLONIC FLOW AND CAA SHOULD RESULT IN SOME LINGERING LOW
CLOUDS WED MORNING. QUITE COLD ALOFT WITH H5 TEMPS PROGGED TO FALL
TO AROUND -22C IN THE AFTN COULD RESULT IN A FEW INSTABILITY
SHOWERS DVLPG DURING THE DAY BUT WITH LOW LEVELS DRYING OUT DURING
THE AFTN HELD OFF ON INTRODUCING LOW POPS ATTM.

UPR LOW OVER WRN MANITOBA THIS MORNING WILL DROP SEWD ACROSS WI
AND NE IL WED NIGHT PSBLY CAUSING SOME SHOWERS IN OUR AREA. BY THU
AFTN, RIDGING WILL BUILD INTO THE AREA PROVIDING FAIR WX... THOUGH
COLD TEMPS ALOFT SHOULD RESULT IN DECENT CU FIELD AWAY FROM MORE
STABLE LM SHADOW.

ANOTHER SHRTWV WILL DROP SE ACROSS THE GRTLKS THIS WEEKEND, BUT
STRONGER WLYS ALOFT WILL BE FARTHER REMOVED FROM OUR CWA THAN
WILL OCCUR EARLIER IN THE WEEK. NET RESULT WILL BE A BACKDOOR
CDFNT WHICH SHOULD MOVE THROUGH THE AREA DRY, THOUGH 00Z GFS IS A
LITTLE MORE IMPRESSIVE WITH QPF ASSOCIATED WITH A WK POST FRONTAL
SHRTWV MOVG THROUGH THE AREA SUNDAY THAN WAS THE 14/12Z RUN. FOR
NOW HAVE JUST INCREASED CLOUDS SOME FOR SUNDAY AND LOWERED HIGH HIGH
TEMPS A BIT. RIDGING EXPECTED TO BUILD BACK INTO THE AREA BY MONDAY
PROVIDING WARMER WX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/UPDATE...HICKMAN
SHORT TERM...CHAMBERLAIN
LONG TERM...TAYLOR
Hazardous weather outlook, May 15, 3:55 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EDT TUE MAY 15 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
455 AM EDT TUE MAY 15 2007 /355 AM CDT TUE MAY 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WIND. ISOLATED LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-160900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
455 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WIND. ISOLATED LARGE HAIL IS ALSO POSSIBLE.

IN ADDITION TO THUNDERSTORMS...WINDS WILL INCREASE OUT OF THE
NORTHWEST THIS AFTERNOON BEHIND A COLD FRONT. SUSTAINED WINDS OF
15 TO 20 KNOTS WITH HIGHER GUSTS ARE EXPECTED TONIGHT. THE WIND WILL
ALLOW WAVES TO BUILD TO 3 TO 5 FEET. A SMALL CRAFT ADVISORY MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

3 TO 5 FOOT WAVES ARE EXPECTED TO CONTINUE INTO WEDNESDAY MORNING.
THE WAVES WILL GRADUALLY SUBSIDE AS NORTHWEST WINDS DIMINISH
DURING THE DAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, May 15, 1:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EDT TUE MAY 15 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     SYRACUSE                41.42N  85.75W
05/15/2007  M61 MPH          KOSCIUSKO          IN   NWS OFFICE

&&

NWS

The radar

The Northern Indiana radar (KIWX), 109 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
May 15, 2:15 PM EST to 2:16 PM EST
Where
Hillsdale County, 1.24 mi NW of Hillsdale
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -84.640

Trees were reported down across mainly the northern part of the county.

Thunderstorm Wind, Berrien

When
May 15, 3:45 PM EST to 3:46 PM EST
Where
Berrien County, Buchanan
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.830, -86.370

Several trees and power lines were blown down across the southeast part of the county.

Thunderstorm Wind, Cass

When
May 15, 4:15 PM EST to 4:16 PM EST
Where
Cass County, 0.51 mi E of Dowagiac Cass Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.980, -86.110

Several trees and power lines reported across the entire county.

Thunderstorm Wind, St. Joseph

When
May 15, 4:40 PM EST to 4:50 PM EST
Where
St. Joseph County, 1.48 mi SSE of Three Rivers Arpt to 1.48 mi NNE of Mendon
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.950, -85.590

A storm survey was performed by NWS personnel of the area between Three Rivers and Mendon, including Fishers Lake. Damage was observed at the Three Rivers Muncipal Airport and at an adjacent residence to the airport. A hangar door was blown open at the airport, with 2 large tree trunks falling onto parked vehicles at a private residence. One of the vehicles had pulled into the driveway due to poor visbility, and before the driver could exit, the tree trunk fell onto the roof of the car, causing minor head injury to the driver. The Three Rivers AWOS (KHAI) recorded a 68 mph wind gust at 548 pm EDT. As the survey progressed along M-60 to some of the back roads, more extensive damage began to be encountered. A barn was found destroyed by a combination of the strong winds and a small shed being picked up and thrown into the barn. An adjacent barn also suffered moderate damage from the wind. Numerous trees limbs were snapped in the yard, as well as the chimney of the 2 story residence being blown over to roof level. Just to the north of this residence a large grove of various hardwood trees suffered extensive damage with many trees being uprooted or snapped. The sandy soil in the area reduced the resistance of the roots somewhat. A residence as well as a barn suffered only minor damage despite the estimated 90 to 95 mph winds. KIWX 88D Base velocity data showed a couplet with 82 kt (94 mph) outbound winds in this general area. Damage continued northeast towards Mendon where trees continued to be damaged as well as 2 barns. |With the strength of the winds, it is possible that a few gust front tornadoes (gustnadoes) may have developed and helped locally focus some of the damage, but by far the strength of the straight line winds was more significant then the potential winds of any gustnadoes.

Thunderstorm Wind, St. Joseph

When
May 15, 4:40 PM EST to 4:41 PM EST
Where
St. Joseph County, Centreville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.920, -85.530

Several trees and power lines were reported down.

Thunderstorm Wind, Hillsdale

When
May 15, 5:33 PM EST to 5:34 PM EST
Where
Hillsdale County, 1.24 mi NW of Hillsdale
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -84.640

Several additional large trees reported down across the northwestern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22638, 22643, 22645, 22653, 22654, 22647.